You know this patient. You’ve probably seen a patient, just like this.

They are old, they have rapid atrial fibrillation(AF) and their blood pressure is sinking to their boots. What do you do?

Let’s look at a case we had recently.

Case

An 82 year old male with a past medical history of hypertension and paroxysmal atrial fibrillation is brought to the emergency department as he now has rapid atrial fibrillation of 170-180, for 24 hours or so and his blood pressure(BP) is 80/50 mmHg.

His ECG is a narrow complex atrial fibrillation(so we aren’t worried about AF with Wolf Parkinson White(WPW)) and there are no ischaemic changes, apart from some rate related changes in anterior leads. The patient has also not complained of any chest pain, just palpitations.

He has had one litre of fluid in and not much change. His BP on non-invasive blood pressure cuff is 75mmHg systolic.

Conclusion: He is in shock, secondary to the rapid atrial fibrillation.

THIS IS THE DEFINITION OF UNSTABLE AF.

According to all the guidelines, we need to DC cardiovert him. The truth is, these patients don’t often revert with a shock. However we need to try. We attach the pads (AP position is probably better). When giving electricity to these patients give the highest joules possible at your first attempt, as this is a very resistant arrhythmia.

At this point the Consultant looking after the patient asked if I’d give my two cents worth and help with airway.

We needed some sedation for the cardioversion. Your options are limited. One thing I don’t want to do is to give a long acting drug such as midazolam, that would then impair the patient’s conscious state for a prolonged period of time, as conscious state is very important as we continue to assess the patient, in case cardioversion doesn’t work. We can give some analgesia as well. The best analgesia in my opinion is fentanyl, which won’t drop the BP that much. However a small dose of Ketamine i.e. 10-20 mg, is also a great analgesic(and one I’m moving more towards) and won’t necessarily put them in a dissociative state.

My choice, as I’m doing airway is to support the BP with Metaraminol, 0.5-1mg increments IV(I had been using Metaraminol(potent alpha 1 effect) to support the BP, while we got prepared anyway) and to give a small dose of Propofol, as it’s fast acting and wears off very quickly, so the patient wakes up. I chose not to give analgesia at this point. I’ll give it if the patient cardioverts and has pain.

Shocks were delivered ONCE, TWICE and a THIRD TIME, but no success; as often occurs in this patient group. Now we need to try and pharmacologically slow him down and support his BP.

I say try but as a famous Jedi Master once said, “Do or do not, there is no try”. This is a sick patient that will only get worst unless we are attentive and aggressive in our management.

There are several options for drugs to slow the patient. This is the time to be careful. If there is any chance of WPW and AF, i.e. the rate is very fast, usually >220 and the complexes are wide rather than narrow, an AV nodal blocker will send the patient into ventricular fibrillation, as it blocks the AV node and allows the accessory pathway to conduct at high speeds. Even though the guidelines say that an AV nodal blocker is OKAY, don’t do it. The literature has many examples of this going wrong.

Our patient had straightforward AF, so what were our options?

  1. Digoxin– we can load the patient and it may help with contractility and slow the rate. However it does take some time to work and if we need to give another AV nodal blocker as well, we may have a bradycardic patient a little down the track, especially if he reverts.
  2. B-blocker– A small dose of beta blocker, especially short acting, may help slow the patient down a little. The reality is that we need him slowed down a lot. Also the effect on the blood pressure can be very significant and we don’t have blood pressure to play with.
  3. Calcium channel blocker – yes with the same comments as beta blocker
  4. Magnesium – yes. It may slow the patient a little, but can have significant effects on the BP. Not really a mainstream drug here.
  5. AmiodaroneNow we’re talking! This will slow the patient down. May even revert the patient. It can drop the BP if given quickly, so you can try a slow bolus of say 150mg over 10 minutes, or start an amiodarone infusion, which is what we decided to do.

We needed to start an inotrope, so we paged the cardiology registrar for advice. Whilst all this happening, the blood pressure was maintained with Metaraminol, an arterial line and central line were placed. The patient had also received a further litre of normal saline during this time. We always need to be careful with these patients as all that fluid can go into the lungs as the heart fails, however, this patient’s chest was clear.

The patient’s BP if left without Metaraminol was dropping to 65mmHg systolic.

Cardiology called back and advised we start an adrenaline infusion.

Hmm…….. Now we had trouble understanding that. The patient was already tachyarrhythmic and we were going to give a potent chronotrope, that might make things worst. Why?

What about NorAdrenaline?  We are already getting a good alpha response from the Metaraminol and Noradrenaline increases systolic, diastolic and pulse pressure with minimal chronotropic effect.

Is NorAdrenaline the right drug rather than Adrenaline?

Would Adrenaline be better and why?

What about Dobutamine or Dopamine? Are any of these helpful?

Do we start a Metaraminol infusion?

What should we do?

What would you do and why?………..

 

I loved this question, so I looked at the literature and you’ll get the answer in Part 2

But lets summarise what we’ve done so far with the ‘Crashing AF Patient’

Try cardioverting- High Joules, be careful, not to use drugs that give prolonged sedation, I like propofol and Metaraminol

If no reversion(as is often the case) try pharmacology- Amiodarone as an infusion is my choice.

May need an inotrope to support the blood pressure. Get Cardiology opinion, but know what you are doing yourself.

KEEP TUNED FOR Part 2